Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 8, 2021Shelby County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 8, 2021, 7:49 PM EDT for Shelby County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 7:49 PM EDT (23:49 UTC)
Expired
Jul 8, 2021, 8:15 PM EDT
In force
26 min
Issued by
NWS Louisville, KY

County Shelby County, KY

The radar

The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS83 KLMK 082349
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Thu Jul 8 2021

KYZ034-035-038-090015-
Shelby-Franklin-Spencer-
749 PM EDT Thu Jul 8 2021

...LINE OF STRONG THUNDERSTORMS NORTHWEST OF FRANKFORT...

At 748 PM EDT, radar indicated strong thunderstorms from 11 miles 
southeast of New Castle to near Shelbyville to 8 miles northwest of 
Taylorsville. Movement was southeast at 25 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Frankfort, Shelbyville, Taylorsville, Elmburg, Harvieland, Old
Christianburg, Bridgeport, Hatton, Harrisonville, and Hooper.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3819 8482 3811 8496 3813 8501 3813 8503
      3811 8505 3807 8505 3800 8528 3814 8543
      3817 8542 3834 8507 3834 8499
TIME...MOT...LOC 2348Z 318DEG 20KT 3832 8502 3823 8517 3814 8541 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 7:41 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 8, 7:41 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
741 PM EDT Thu Jul 8 2021

...CORRECTED...

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 600 PM EDT Thu Jul 8 2021

...Strong to Severe Storms Expected This Evening...

Ongoing convection is mainly focused across southern Indiana
counties at this time, ahead of the sfc cold front that is located
across southern Illinois and central Indiana. Our environment ahead
of the boundary is characterized by SBCAPE of 2000-2500 J/kg, steep
low level lapse rates of 7-7.5+ C/km, and Effective Bulk Shear of 25-
30 kts. PWATs of 1.8 inches are nosing into the region along the
Ohio River under an axis of 925-850mb moisture transport and along
the greatest sfc moisture convergence. SPC Mesoanalysis paints DCAPE
values of 800+ J/kg along and south of the convective line.
Convection has become clustered as scattered storms have merged, and
have seen some brief weak rotations within cells. However, with 0-
1km SRH below 50 m2/s2, the environment is not very supportive for
tornadoes. Sufficient Effective Bulk Shear could allow for multicell
convection to become a line of strong to severe storms as they track
south and east this evening. Overall, the main threats within any
stronger storms will continue to be locally damaging winds, frequent
cloud to ground lightning, and torrential rainfall which may lead to
localized flooding hazards.

&&

.Short Term...(This evening through Friday)
Issued at 305 PM EDT Thu Jul 8 2021

Shaping up to be quite a warm and muggy day across the Commonwealth
with afternoon temperatures in the lower to mid 80s and dewpoints in
the lower to mid 70s. Earlier morning stratus have finally given way
to mostly sunny skies with a scattered cu deck over the area. It has
been a relatively dry day for most locations as well, with just some
widely scattered showers. However, expect increasing chances for
showers and storms as we move through the afternoon and evening
hours as a cold front approaches the area.

Current surface analysis places an area of low pressure over Lake
Erie with the front extending southwest across northern OH, central
IN and into northwest AR. Ahead of and along the front, radar
imagery displays a scattered/broken line of showers and storms
sinking southward towards the area, some of which have been severe
at times. Mesoanalysis indicates moderate instability over the area
with SBCAPE of around 2000-3000+ J/kg and plentiful moisture with
PWATs between 1.7-2.0 inches. Additionally, seeing relatively steep
low-level lapse rates (7.5 - 8 C/km) along with DCAPE values
generally between 700-1000 J/kg. Effective Shear will remain a bit
modest with values of 20-25 kts; however, this should still be
sufficient for a few organized multicell clusters and/or bowing line
segments to form. Overall, the main threats within any stronger
storms will be locally damaging winds, frequent cloud to ground
lightning, and torrential rainfall which may lead to localized
flooding issues. Regarding timing, expect stronger storms to begin
pushing into southern IN/northern KY by 08/20Z-22Z then continuing
to move southward reaching central and southern KY by 09/00Z-02Z.
However, widely scattered showers and storms will still be possible
out ahead of the main line.

Precip will then come to an end from NW to SE later tonight in the
wake of the cold front passage, with the frontal boundary then
expected to stall out near the KY/TN border. Despite the passage of
the weak front, overnight lows will remain in the mid 60s to lower
70s. Friday will then be mostly dry as surface high pressure briefly
builds in over the area, with scattered afternoon and evening
convection possible across southern KY near the frontal boundary.
Highs will feature temps in the lower to mid 80s across the southern
IN and northern KY with mid to upper 80s across southern KY.

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 8 2021

Unsettled pattern shaping up as a disturbance in the NW flow aloft
drops out of the Canadian Prairies Fri night and closes off by late
Sat over the Lower Missouri Valley. Later in the weekend the Bermuda
ridge builds into the southeast CONUS to stop the closed low from
going anywhere, not to mention increasing the southerly flow and
associated moisture feed into the Ohio Valley. The result will be
multiple waves of showers and storms, especially Saturday through
Monday.

Most of these waves will be difficult to time, but there is a decent
signal for showers and storms riding ESE along the warm front late
Fri night into Sat morning. Additional rounds of precip Sat through
Monday night could lead to localized flooding if the same locations
repeatedly see heavy rainfall. Expect widespread rainfall amounts
either side of 2 inches, with 3-4 inch totals possible where the
front sets up, most likely north of our area of responsibility in
Indiana. Temps will be modulated by clouds and precip, with
overnight mins near normal and afternoon highs just a bit below
normal for this time of year.

By Tuesday the upper low finally begins to lift out, and rising
heights aloft will support the return of more typical daytime temps,
but we will hang on to the diurnal 20-30% POP for pop-up storms.

&&

.Aviation...(00Z TAF Issuance)
Issued at 730 PM EDT Thu Jul 8 2021

IMPACTS: Scattered showers and storms are pushing through this
evening, with brief reductions in visibility and gusty winds
possible in stronger storms. MVFR CIGs will once again be possible
overnight into tomorrow morning.

DISCUSSION: A cold front is pushing into the area this evening.
Along this front there are some storms, some severe in nature,
causing gusty winds and lower visibilities. These storms have exited
HNB and are currently over SDF. Within the next hour or two, these
storms will begin to affect BWG and LEX.

Tonight around 8Z we will again see lower ceilings (1000-3000ft)
across the region. These ceilings will begin to lift out when the
sun comes up.

Tomorrow, looks to be mild with VFR conditions prevailing. There is
a PROB30 out over BWG with some showers that could be entering the
area from the south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...CJP
Short Term...JML
Long Term...RAS
Aviation...SRM
Hazardous weather outlook, Jul 8, 3:23 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
323 PM EDT Thu Jul 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
323 PM EDT Thu Jul 8 2021 /223 PM CDT Thu Jul 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible into tonight. The strongest
storms will be capable of producing locally damaging winds,
torrential rainfall and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Several rounds of showers and storms are possible Friday night
through Tuesday. Rainfall amounts around 2 inches are likely with 3
to 4 inches possible which could result in localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

JML/RAS

In the hours before

Special weather statement, Jul 8, 6:20 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
620 PM EDT Thu Jul 8 2021

INZ084-090-KYZ025-082245-
Crawford-Harrison-Meade-
620 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON...
SOUTHEASTERN CRAWFORD AND NORTHWESTERN MEADE COUNTIES...

At 619 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Leavenworth, Cape Sandy, Fredonia, Wyandotte and White Cloud.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3812 8640 3817 8643 3829 8623 3812 8615
TIME...MOT...LOC 2219Z 250DEG 22KT 3817 8635

JML
Special weather statement, Jul 8, 6:55 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
655 PM EDT Thu Jul 8 2021

KYZ036-037-082330-
Scott-Harrison-
655 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND HARRISON
COUNTIES IN KENTUCKY...

At 654 PM EDT, radar indicated gusty winds out ahead of strong
thunderstorms over northern Kentucky. The leading edge of the winds
was from 6 miles southeast of Williamstown to 15 miles south of Dry
Ridge to 7 miles south of Owenton. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Georgetown, Cynthiana, Breckinridge, Stamping Ground, Sadieville,
Berry, Longlick, Leesburg, Alberta, and Skinnersburg.

If outdoors, seek shelter inside a building.

LAT...LON 3829 8435 3825 8468 3831 8474 3835 8474
      3843 8462 3849 8456 3851 8449 3854 8448
      3853 8445 3857 8441 3858 8420 3856 8422
      3855 8421 3855 8416 3850 8418 3850 8416
      3849 8417 3846 8411
TIME...MOT...LOC 2254Z 310DEG 30KT 3859 8445 3845 8459 3844 8485

13
Special weather statement, Jul 8, 6:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
658 PM EDT Thu Jul 8 2021

INZ090>092-KYZ030-082315-
Floyd-Clark-Harrison-Jefferson-
658 PM EDT Thu Jul 8 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HARRISON...SOUTHWESTERN CLARK...FLOYD AND WEST CENTRAL JEFFERSON
COUNTIES...

At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of New Albany to 7
miles west of Pleasure Ridge Park. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, St. Dennis,
Clarksville, Sellersburg, Galena, Greenville and Lanesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3840 8567 3817 8577 3825 8602 3841 8595
TIME...MOT...LOC 2258Z 270DEG 28KT 3839 8590 3817 8599

JML
Local storm report, Jul 8, 7:21 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     1 NNW FLOYDS KNOBS      38.32N 85.87W
07/08/2021                   FLOYD              IN   911 CALL CENTER

            POWER LINES DOWN AT PAOLI PIKE AND OLD HILL
            RD.

&&

CJP
Special weather statement, Jul 8, 7:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT Thu Jul 8 2021

KYZ030-031-033-034-090000-
Jefferson-Oldham-Shelby-Henry-
728 PM EDT Thu Jul 8 2021

...STRONG THUNDERSTORMS IN THE LOUISVILLE METRO...

At 727 PM EDT, radar indicated strong thunderstorms from near La
Grange to Douglass Hills to Mockingbird Valley. Movement was
southeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Shelbyville, Lyndon, La
Grange, and Middletown.

Frequent lightning is occurring. Lightning can strike 10 miles away
from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

LAT...LON 3837 8496 3811 8531 3815 8542 3812 8543
      3810 8547 3821 8579 3834 8563 3847 8528
TIME...MOT...LOC 2327Z 296DEG 26KT 3844 8528 3823 8554 3829 8569

13
Special weather statement, Jul 8, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT Thu Jul 8 2021

KYZ034-035-038-090015-
Shelby-Franklin-Spencer-
749 PM EDT Thu Jul 8 2021

...LINE OF STRONG THUNDERSTORMS NORTHWEST OF FRANKFORT...

At 748 PM EDT, radar indicated strong thunderstorms from 11 miles
southeast of New Castle to near Shelbyville to 8 miles northwest of
Taylorsville. Movement was southeast at 25 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Frankfort, Shelbyville, Taylorsville, Elmburg, Harvieland, Old
Christianburg, Bridgeport, Hatton, Harrisonville, and Hooper.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3819 8482 3811 8496 3813 8501 3813 8503
      3811 8505 3807 8505 3800 8528 3814 8543
      3817 8542 3834 8507 3834 8499
TIME...MOT...LOC 2348Z 318DEG 20KT 3832 8502 3823 8517 3814 8541

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:40 PM EDTSpecial Weather StatementLMKTrimble35 min
Jul 8, 6:30 PM EDTSevere Thunderstorm WarningLMKMeade30 min
Jul 8, 6:55 PM EDTSpecial Weather StatementLMKHarrison, Scott35 min
Jul 8, 7:03 PM EDTSevere Thunderstorm WarningLMKJefferson27 min
Jul 8, 7:28 PM EDTSpecial Weather StatementLMKJefferson, Oldham, Shelby32 min
Jul 8, 4:05 PM EDTSpecial Weather StatementLMKJefferson25 min
Jul 8, 4:46 PM EDTSpecial Weather StatementLMKJefferson, Scott29 min
Jul 8, 4:55 PM EDTSevere Thunderstorm WarningLMKOrange35 min
Jul 8, 4:58 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott32 min
Jul 8, 5:10 PM EDTSpecial Weather StatementLMKDubois35 min
Jul 8, 5:24 PM EDTSpecial Weather StatementLMKOrange36 min
Jul 8, 5:28 PM EDTSevere Thunderstorm WarningLMKJefferson17 min
Jul 8, 5:45 PM EDTSpecial Weather StatementLMKOrange30 min
Jul 8, 6:04 PM EDTSpecial Weather StatementLMKOrange26 min
Jul 8, 6:20 PM EDTSpecial Weather StatementLMKCrawford25 min
Jul 8, 6:58 PM EDTSpecial Weather StatementLMKFloyd17 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.